SHOULD I TAKE TYLENOL, ADVIL OR ASPIRIN?

By | November 21, 2006 | archive, textbook

When I work as a pharmacist in a retail pharmacy, I get a lot of questions from customers on which painkiller is best for them. Unfortunately, the answer is usually not black and white: it really depends on their medical conditions. That’s why pharmacists are here to recommend products using their professional judgment. Thank god the BC provincial bylaw states that a retail pharmacy must not be open for business unless a pharmacist is in the pharmacy. Consumers can take advantage of having a pharmacist to recommend painkillers for them.

However, some non-prescription painkillers, such as Tylenol, Advil and Aspirin are also available in non-pharmacy settings. Moreover, say when you’re in pain in the middle of the night, you may just want to take a painkiller from your medicine cabinet, or find one in a convenience store nearby ASAP. What should you do then?
This article will serve as a guideline for consumers to know what medications they can take for pain relief, and also the difference among the non-prescription painkillers available on the market.

I would like to start off with a case scenario here:

Mrs. Smith is a 26-year old pregnant woman who experiences headache in the middle of the night. She goes to look for a non-prescription painkiller in 7-11, which has no pharmacist. Mrs. Smith is in the 7th month of pregnancy and has no known allergy and other medical conditions. She wants a drug that is effective and has minimal side effects. Which medication should she take?

Don’t fret if you can’t answer the question right now. After reading this article, you’ll be able to answer this without the help of a pharmacist.

What are the non-prescription painkillers available on the market? Tylenol, Advil, Motrin, and Aspirin – that’s it! So, what are the differences among them? I’ll now discuss their characteristics one by one.

Tylenol

The chemical name of Tylenol is acetaminophen. You may see other brands of the product (e.g. Tempra, Panadol, house brands) that also have acetaminophen as its sole medicinal ingredient. They are virtually the same thing as Tylenol, and it’s your choice on which brand to use. If cost is a concern for you, you may want to buy the house brand acetaminophen, which is generally cheaper than the brand name Tylenol.

Tylenol is used for pain or fever relief, but it has no anti-inflammatory action. However, it is safe and effective for fever relief in any age group; in addition, we have years of clinical experience with this product. Tylenol reduces pain and fever by inhibiting the production of brain prostaglandins, which are chemical substances that sensitize pain and elevate the body temperature regulation set point.

The usual adult dose of Tylenol for pain or fever is 325 – 1000 mg every 4 to 6 hours as needed (maximum 4 g/day). The children dose is 10 – 15 mg/kg every 4 – 6 hours as needed (maximum 5 doses/day or 65 mg/kg/day). For children, you can give them the liquid form of Tylenol instead of the tablets; the dose conversion to volume is listed on the package.

Tylenol is usually well tolerated and has minimal side effects. It rarely causes stomach upset or allergic reactions. Nevertheless, it can lead to liver damage if you overdose yourself on Tylenol or if you have taken high doses for long term. Heavy drinkers are more prone to Tylenol-induced liver damage because alcohol limits one’s capacity to metabolize Tylenol (maximum 2 g/day).

It is relatively safe to take Tylenol in all trimesters of pregnancy compared to taking other painkillers. Although Tylenol is detected in the breast milk of nursing mother, adverse effects in infants are not reported. Therefore, it is considered to be the first choice painkiller in pregnancy and lactation.

Advil and Motrin

Did you know that Advil and Motrin are actually the same drugs? They both have ibuprofen as their sole medicinal ingredient. There are house brands, such as Life Brand and Pharmasave, which are the same drugs too. Similar to Tylenol, Advil is used for pain or fever relief. Unlike Tylenol, Advil provides anti-inflammatory action as well! So, you may want to take Advil rather than Tylenol if you have a painful AND inflamed wound with swelling.

Advil belongs to the class non-steroidal anti-inflammatory drug, commonly known as NSAID. This class of drugs works by inhibiting cyclo-oxygenase-1 (COX-1), which catalyzes production and release of prostaglandins (pain sanitizers and fever inducers). In addition, it inhibits cyclo-oxygenase-2 (COX-2), which is responsible for inflammatory response. Note that most NSAIDs reversibly alter platelet function and thereby prolong bleeding time. So, it may not be a good idea if you’re still bleeding and wants to take Advil for pain relief!

The usual adult dose of Advil for pain or fever relief is 200 – 400 mg every 4 to 6 hours as needed (maximum 3.2 g/day). For children, the dose is 5 mg/kg every 6 – 8 hours for temperature less than 39oC, and 10 mg/kg every 6 – 8 hours for pain or temperature greater than 39oC (maximum 4 doses/day or 40 mg/kg/day).

Advil is as effective as Tylenol in fever relief, but is considered a second line agent. It’s because we have less experience with Advil than Tylenol, and Advil has more adverse effects than Tylenol. However, Advil is less toxic in overdose, provides greater temperature reduction and has longer duration of action.

Common side effects of Advil include stomach upset, ulcer and bleeding. They are just side effects most commonly reported and do not happen to everyone. It is recommended not to take Advil during pregnancy. We currently don’t have any safety information on its use during lactation.

Aspirin

The chemical name of Aspirin is acetylsalicylic acid (or ASA in short). There are also other brands available such as Entrophen and house brands. Similar to Advil, it provides fever or pain relief with anti-inflammatory action. In addition, Aspirin is used as a blood-thinner for prevention of stroke and heart disease, which Tylenol and Advil cannot do.

Nevertheless, Aspirin should be avoided in children less than 18 years of age with viral illness, such as flu and chicken pox. There is an association between children in this category taking Aspirin and the occurrence of Reye’s syndrome – a rare but serious condition that consists of acute brain degeneration with water retention in the head, fatty liver and disorder in metabolism, such as low blood sugar. Since pharmacists and consumers can hardly diagnose if a child has a viral infection or not, it is generally recommended that children less than 18 years of age to avoid taking Aspirin, unless it is really necessary to do so (e.g. other options do not work).

Notice there is a product called “Baby-Aspirin” or “Low-dose ASA” on the market. This is actually a blood-thinner used for prevention of stroke and heart disease and is still unsafe for children to take!

Similar to Advil, Aspirin belongs to the class NSAID, which inhibits COX-1 and COX-2 to provide pain, fever, and inflammation relief. Unlike other NSAIDs, Aspirin irreversibly and permanently inhibits platelets for their lifespans (8 – 10 days). So, you may be more prone to unstopped bleeding after taking Aspirin!

The usual adult dose for Aspirin for fever or pain is 325 – 1000 mg every 4 to 6 hours as needed (maximum 4 g/day). The children dose is 10 – 15 mg/kg every 4 to 6 hours as needed (maximum 5 doses/day or 65 mg/kg/day).

Aspirin and Advil have similar side effects: stomach upset, ulceration, and bleeding. If you have ringing in the ears or hearing loss after taking Aspirin, it may indicate you’ve overdosed yourselves – contact the emergency department ASAP!

Aspirin is relatively safe in intermittent doses during 1st and 2nd trimesters of pregnancy (i.e. the first 6 months). It should be avoided in the 3rd trimester (i.e. 7th to 9th month) since it can harm both the mother and the newborn. Furthermore, Aspirin is detected in breast milk. As a result, Tylenol is still a safer option in pregnancy and lactation.

Going back to the case scenario, should Mrs. Smith take Tylenol? Of course yes! It has minimal side effects, is safe in all trimesters of pregnancy, and will relieve her headache, which has no inflammation involved.

Should she take Advil? No! Although Advil will relieve her headache, it should be avoided during pregnancy. Moreover, it has more side effects than Tylenol.

Should she take Aspirin? DON’T take it! She is already in the third trimester of pregnancy, and Aspirin may harm her and the newborn. Similar to Advil, Aspirin will relieve her headache but may cause more side effects than Tylenol does.

Think I’m cramming too much stuff in your heads? I hope this summary table may help:

painkiller.gif

Anyhow, this article serves only as a guideline for self-treatment of pain in some common situations. It’s always wise to ask a local pharmacist for recommendations, or dial the 24-hour BC Nurseline at 604-215-4700 (within greater Vancouver) or 1-866-215-4700 (elsewhere within BC). Like I said before, the answers are not always black and white. That’s what we are here for!

References:

Anderson, Philip. Handbook of Clinical Drug Data 10th ed., p. 16-21.

College of Pharmacists of British Columbia. Bylaws of the Council of the College of Pharmacist of British Columbia. Bylaw 5, section 25 (1).

Gray, Jean. Therapeutic Choices 4th ed., p.128-137.

Repchinsky, Carol. Patient Self-Care 1st ed., p. 67-90.

About eugeneyeung

Eugene Yeung is a graduate student in the UBC Faculty of Pharmaceutical Sciences. He also works part-time as a community pharmacist. As his surname implies, he looks young (currently) with a baby-face. This leads to customers in his workplace asking questions like `are you a pharmacist?` and `where is the pharmacist?` His co-workers also question him, `Did you steal our Botox?` As you can tell here, Eugene is good at making lame jokes.